Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 24, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 11, 2008, 3:13 PM CDT for Cullman County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2008, 3:13 PM CDT (20:13 UTC)
- Expired
- Apr 11, 2008, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:22 PM CDT | TSTM WND DMG | 3 Sse Logan, AL | REPORTS OF DAMAGE TO STRUCTURES ALONG COUNTY ROAD 222. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 112014
TORHUN
ALC043-112045-
/O.NEW.KHUN.TO.W.0024.080411T2013Z-080411T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 345 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
SOUTHWEST OF GOOD HOPE...MOVING EAST AT 45 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
GOOD HOPE.
HANCEVILLE.
LORETTO.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO UP TO
70 MPH...EVEN OUTSIDE OF THE TORNADO AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3417 8658 3414 8658 3412 8662 3408 8667
3404 8668 3398 8675 3401 8710 3411 8712
TIME...MOT...LOC 2013Z 260DEG 39KT 3404 8699
$$
DJN2 follow-up statements
000
WWUS54 KHUN 112028
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
326 PM CDT FRI APR 11 2008
ALC043-112045-
/O.CON.KHUN.TO.W.0024.000000T0000Z-080411T2045Z/
CULLMAN AL-
326 PM CDT FRI APR 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHERN
CULLMAN COUNTY...
AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
TORNADO WAS LOCATED 5 MILES SOUTH OF CULLMAN...MOVING EAST-NORTHEAST
AT 45 MPH. EMERGENCY MANAGERS REPORTED UNKNOWN STRUCTURAL DAMAGE
ALONG COUNTY ROAD 222...NEAR THE TOWN OF TRIMBLE.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HANCEVILLE AND WALTER...PHELAN AND CENTER HILL.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3417 8658 3414 8658 3412 8662 3408 8667
3404 8668 3398 8675 3401 8710 3411 8712
TIME...MOT...LOC 2026Z 246DEG 42KT 3412 8682
$$
DJN000
WWUS54 KHUN 112037 RRA
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT FRI APR 11 2008
ALC043-112047-
/O.EXP.KHUN.TO.W.0024.000000T0000Z-080411T2045Z/
CULLMAN AL-
337 PM CDT FRI APR 11 2008
...THE TORNADO WARNING FOR CENTRAL CULLMAN COUNTY EXPIRES AT
345 PM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.
THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3417 8658 3414 8658 3412 8662 3408 8667
3404 8668 3398 8675 3401 8710 3411 8712
TIME...MOT...LOC 2037Z 246DEG 42KT 3417 8668
$$
DJNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:36 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 11, 2:36 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 236 PM CDT FRI APR 11 2008 .DISCUSSION... BUSY AFTN WITH TORNADO WATCH FOR ALL OF CWA UNTIL 4 PM (EXTENDED THE TORNADO WATCH FOR DEKALB/JACKSON/MARSHALL COUNTIES). AS OF 230 PM...LINE OF STRONG/SEVERE TSRA EXTENDS FROM THE HUN AREA THRU LAWRENCE COUNTY. CDFNT JUST WEST OF AL AND WILL CONTINUE TO MOVE EAST ACROSS THE CWA FOR THE REST OF THIS AFTN AND EVENING. UPPER LEVEL CLOSED LOW NOW OVER IOWA...WHICH SLOWLY MOVES EAST. FOR TONIGHT...SEVERE THREAT WILL BE OVER FOR NW AL BETWEEN 3 AND 4 PM...5 TO 6 PM FOR THE HUN AREA AND 7 TO 8 PM FOR EXTREME NE AL. UNTIL THEN THE CHC OF SVR WX WILL CONTINUE WITH DAMAGING WINDS AND ISOLATED TORNADOES...ALSO HAIL UP TO THE SIZE OF NICKELS. ONE GOOD THING IS THAT LOW LEVEL SHEAR WILL DECREASE AFTER 00Z...WHICH WILL LESSON THE TORNADO THREAT. SATURDAY...EXPECT PARTLY CLOUDY SKIES THANKS TO DRY SLOTTING...BUT BY SATURDAY NIGHT...WRAP ARND CLOUDS WILL BEGIN TO MOVE INTO THE TN VALLEY. SUNDAY...CLOUDY SKIES/LIGHT SHRA DUE TO VORT MAX/CDFNT MOVING ACROSS THE AREA. MONDAY...MAY BE TRICKY AS GFS SHOWS MORE LIGHT RAIN AS UPPER LOW SLIDES SE. FOR NOW WILL GO WITH THE DRIER NAM AND LEAVE OUT THE MENTION OF PCPN ON MONDAY. LATER SHIFTS WILL HAVE TO MONITOR. GFS MOS ALSO SHOWS THAT OVERNIGHT LOWS NOW ON MONDAY MRNG WILL BE IN THE MID/UPPER 30S...DUE TO CLOUD COVER WITH THE UPPER LOW. TUESDAY THRU FRIDAY...TUESDAY MRNG LOWS NOW LOOK A LITTLE WARMER WITH LOWS IN THE MID 30S INSTEAD OF LOW 30S. MADE A FEW ADJUSTMENTS TO GRIDS AND ADDED A FEW DEGREES TO LOWS ON TUESDAY MRNG. OTHERWISE...RIDGING WILL START A WARMING TREND/DRY CONDITIONS BY WEDNESDAY AND WILL CONTINUE FOR THE REST OF THE WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 49 65 38 54 / 50 10 10 20 SHOALS 48 64 38 55 / 30 10 10 20 CULLMAN 51 65 39 55 / 50 10 10 20 FAYETTEVILLE 48 62 37 51 / 50 10 10 20 ALBERTVILLE 52 66 39 55 / 60 10 10 20 FORT PAYNE 52 63 37 53 / 60 10 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Apr 11, 8:35 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 835 AM CDT FRI APR 11 2008 ALZ001>010-016-TNZ076-096-097-111900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 835 AM CDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A POWERFUL SPRING STORM WILL MOVE FROM THE CENTRAL PLAINS TO THE SOUTHERN GREAT LAKES BY LATE TONIGHT. A COLD FRONT EXTENDING SOUTH OF THIS SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING. WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS MORNING...BUT THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR ALONG AND AHEAD OF A DEVELOPING SQUALL LINE. THIS LINE WILL APPROACH THE AREA NEAR MIDDAY OR EARLY THIS AFTERNOON...AND SLOWLY WORK ITS WAY EASTWARD. PRIMARY THREATS POSED BY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS OVER 60 MPH AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... MUCH COLDER AIR WILL SLOWLY INFILTRATE THE TENNESSEE VALLEY DURING THE WEEKEND IN THE WAKE OF THE FRONTAL PASSAGE. LOW TEMPERATURES MAY FALL INTO THE LOWER AND MID 30S ON MONDAY AND TUESDAY MORNINGS. DEPENDING ON CLOUD COVERAGE AND WINDS...FROST MAY DEVELOP...AND FREEZING CONDITIONS ARE ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE LATER TODAY. RSB/BCC
In the hours before
Local storm report, Apr 11, 1:54 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL HODGES 34.33N 87.93W
04/11/2008 E0.88 INCH FRANKLIN AL PUBLIC
NICKEL SIZE HAIL REPORTED AT HAROLDS GAS AND GROCERY
STORE IN THE HODGES COMMUNITY.
0125 PM HAIL FRENCH MILL 34.77N 86.88W
04/11/2008 E0.50 INCH LIMESTONE AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED.
0130 PM HAIL JONES CHAPEL 34.21N 87.05W
04/11/2008 E1.00 INCH CULLMAN AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN THE CRANE HILL AREA.
0137 PM HAIL 5 WNW RUSSELLVILLE 34.53N 87.81W
04/11/2008 M1.25 INCH FRANKLIN AL CO-OP OBSERVER
COCORAHS OBSERVER REPORTED HALF DOLLAR SIZE HAIL 5.7
MILES WNW OF RUSSELLVILLE.
0145 PM HAIL 7 NNW CULLMAN 34.27N 86.89W
04/11/2008 E1.75 INCH CULLMAN AL EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED IN THE VINEMONT AREA.
&&
KWEBERLocal storm report, Apr 11, 2:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAZEL GREEN 34.93N 86.57W
04/11/2008 E0.50 INCH MADISON AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED AT THE INTERSECTION OF WALKER
LANE AND 201 JUST SOUTH OF HAZEL GREEN.
0218 PM HAIL 1 W NEW MARKET 34.91N 86.44W
04/11/2008 E0.88 INCH MADISON AL EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED JUST WEST OF NEW MARKET.
&&
KWEBERLocal storm report, Apr 11, 2:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAZEL GREEN 34.93N 86.57W
04/11/2008 E0.50 INCH MADISON AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED AT THE INTERSECTION OF WALKER
LANE AND 231 JUST SOUTH OF HAZEL GREEN.
&&
KWEBERLocal storm report, Apr 11, 2:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG HUNTSVILLE 34.73N 86.59W
04/11/2008 MADISON AL EMERGENCY MNGR
TREES REPORTED DOWN ALONG WALKER LANE APPROXIMATELY 1/4
OF A MILE EAST OF THE PARKWAY IN HUNTSVILLE
&&
KWEBERSpecial weather statement, Apr 11, 2:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 254 PM CDT FRI APR 11 2008 ALZ006-112030- MADISON- 254 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 330 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MADISON...REDSTONE ARSENAL...AND WESTERN PORTIONS OF HUNTSVILLE...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HUNTSVILLE. NORMAL. MAYSVILLE. NEW MARKET. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON FOR NORTH ALABAMA. BCC
Local storm report, Apr 11, 2:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG PLEVNA 34.96N 86.42W
04/11/2008 MADISON AL EMERGENCY MNGR
TREES REPORTED DOWN NORTH OF NEW MARKET NEAR PLEVNA
0235 PM TSTM WND GST HUNTLAND 35.06N 86.27W
04/11/2008 E0.00 MPH FRANKLIN TN PUBLIC
PUBLIC REPORTED 70 MPH WIND GUSTS IN THE HUNTLAND
COMMUNITY.
0240 PM HAIL UNION GROVE 34.40N 86.45W
04/11/2008 E1.00 INCH MARSHALL AL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN THE UNION GROVE COMMUNITY.
0245 PM HAIL GRANT 34.53N 86.25W
04/11/2008 E0.50 INCH MARSHALL AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED IN GRANT
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:55 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 38 min |
| Apr 11, 1:16 PM CDT | Tornado Warning | HUN | Cullman | 44 min |
| Apr 11, 1:19 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 41 min |
| Apr 11, 1:36 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 39 min |
| Apr 11, 1:42 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 48 min |
| Apr 11, 1:50 PM CDT | Tornado Warning | HUN | Lawrence | 25 min |
| Apr 11, 1:55 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Apr 11, 2:08 PM CDT | Tornado Warning | HUN | Madison, Marshall, Morgan | 37 min |
| Apr 11, 2:11 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 34 min |
| Apr 11, 2:29 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 31 min |
| Apr 11, 2:42 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 48 min |
| Apr 11, 2:42 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
| Apr 11, 2:45 PM CDT | Tornado Warning | HUN | Cullman | 30 min |
| Apr 11, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| Apr 11, 3:23 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.